Tags

Type your tag names separated by a space and hit enter

[Epilepsy and breastfeeding: from myth to reality].
Rev Neurol 2019; 69(2):68-76RN

Abstract

INTRODUCTION

In clinical practice, it is common to find cases of epileptic women being treated with antiepileptic drugs (AEDs) whom we have to advise on the compatibility of these AEDs with breastfeeding.

AIMS

In order to offer correct guidance, we must be well informed about the pharmacokinetic characteristics of the different AEDs, in addition to being aware of the clinical experience in this regard. This review stems from the paucity of information on this topic.

DEVELOPMENT

The World Health Organisation recommends that breastfeeding should be the norm for all women, even in epileptic mothers that are taking AEDs, who must always be given special attention in order to watch for the appearance of adverse effects in the infant, and always avoiding sudden weaning in order to avoid withdrawal symptoms.

CONCLUSIONS

Very few AEDs are incompatible with breastfeeding. The decision to breastfeed should take into account not only the AED, but also its number, dose, serum levels, transmission and elimination rates in the infant, and the conditions of the newborn infant. Ethosuximide and felbamate are probably high risk and incompatible with breastfeeding. Lamotrigine, phenobarbital, pregabalin, primidone, tiagabine, eslicarbazepine, brivaracetam, perampanel, zonisamide, lacosamide or the sporadic use of benzodiazepines in low doses are considered quite safe, with a low risk for breastfeeding. The other AEDs present a very low risk for breastfeeding.

Authors+Show Affiliations

Complejo Hospitalario de Pontevedra, 36001 Pontevedra, Espana.Complejo Hospitalario de Pontevedra, 36001 Pontevedra, Espana.Complejo Hospitalario de Pontevedra, 36001 Pontevedra, Espana.

Pub Type(s)

English Abstract
Journal Article
Review

Language

spa

PubMed ID

31287150

Citation

Cabo-Lopez, I, et al. "[Epilepsy and Breastfeeding: From Myth to Reality]." Revista De Neurologia, vol. 69, no. 2, 2019, pp. 68-76.
Cabo-Lopez I, Canneti B, Puy-Nunez A. [Epilepsy and breastfeeding: from myth to reality]. Rev Neurol. 2019;69(2):68-76.
Cabo-Lopez, I., Canneti, B., & Puy-Nunez, A. (2019). [Epilepsy and breastfeeding: from myth to reality]. Revista De Neurologia, 69(2), pp. 68-76. doi:10.33588/rn.6902.2019037.
Cabo-Lopez I, Canneti B, Puy-Nunez A. [Epilepsy and Breastfeeding: From Myth to Reality]. Rev Neurol. 2019 Jul 16;69(2):68-76. PubMed PMID: 31287150.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Epilepsy and breastfeeding: from myth to reality]. AU - Cabo-Lopez,I, AU - Canneti,B, AU - Puy-Nunez,A, PY - 2019/7/10/entrez SP - 68 EP - 76 JF - Revista de neurologia JO - Rev Neurol VL - 69 IS - 2 N2 - INTRODUCTION: In clinical practice, it is common to find cases of epileptic women being treated with antiepileptic drugs (AEDs) whom we have to advise on the compatibility of these AEDs with breastfeeding. AIMS: In order to offer correct guidance, we must be well informed about the pharmacokinetic characteristics of the different AEDs, in addition to being aware of the clinical experience in this regard. This review stems from the paucity of information on this topic. DEVELOPMENT: The World Health Organisation recommends that breastfeeding should be the norm for all women, even in epileptic mothers that are taking AEDs, who must always be given special attention in order to watch for the appearance of adverse effects in the infant, and always avoiding sudden weaning in order to avoid withdrawal symptoms. CONCLUSIONS: Very few AEDs are incompatible with breastfeeding. The decision to breastfeed should take into account not only the AED, but also its number, dose, serum levels, transmission and elimination rates in the infant, and the conditions of the newborn infant. Ethosuximide and felbamate are probably high risk and incompatible with breastfeeding. Lamotrigine, phenobarbital, pregabalin, primidone, tiagabine, eslicarbazepine, brivaracetam, perampanel, zonisamide, lacosamide or the sporadic use of benzodiazepines in low doses are considered quite safe, with a low risk for breastfeeding. The other AEDs present a very low risk for breastfeeding. SN - 1576-6578 UR - https://www.unboundmedicine.com/medline/citation/31287150/[Epilepsy_and_breastfeeding:_from_myth_to_reality] L2 - http://www.revneurol.com/LinkOut/formMedLine.asp?Refer=2019037&Revista=RevNeurol DB - PRIME DP - Unbound Medicine ER -